Texas, 2021

Flash Flood in Texas, May 17, 2021

May 17, 2021 · NWS SHV · 1 event in 1 county or zone

A closed upper low pressure system exited the Desert Southwest into the Southern Rockies/New Mexico during the morning of May 17th, with a shortwave trough rotating northeast ahead of the low across Central and Southeast Texas. A very moist air mass was already in place across Deep East Texas ahead of this disturbance, with periods of showers and thunderstorms containing locally heavy rainfall…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A closed upper low pressure system exited the Desert Southwest into the Southern Rockies/New Mexico during the morning of May 17th, with a shortwave trough rotating northeast ahead of the low across Central and Southeast Texas. A very moist air mass was already in place across Deep East Texas ahead of this disturbance, with periods of showers and thunderstorms containing locally heavy rainfall developing over Southeast Texas and spreading northeast into Southern San Augustine and Sabine Counties from the early morning through midday of the 17th. Rainfall amounts of 3-6 inches were recorded across these areas, atop already saturated grounds from widespread heavy rainfall that fell about a week prior on May 9th. The heavy rainfall quickly ran off, resulting in flash flooding of a couple of major highways in Southern Sabine County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 17, 5:30 AM CST, 3 hours 47 minutes earlier.

Area forecast discussion, May 17, 5:30 AM CST, 3 hours 47 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
630 AM CDT Mon May 17 2021

.AVIATION...

For the 17/12z TAFs...Widespread MVFR and occasional IFR flight
conditions are being observed this morning, with the exception of
KELD and KMLU where VFR conditions continue to prevail. Latest
radar imagery from this morning is showing an increase in shower
and thunderstorm activity that will continue across much of the
area through the day. Expect -RA/-TSRA to be seen for most
terminals throughout the day and into the overnight hours. Look
for these sloppy flight conditions to continue across the area
through the remainder of the TAF period. /33/

&&

.PREV DISCUSSION... /issued 414 AM CDT Mon May 17 2021/

SHORT TERM.../Today through Tuesday/

Radar imagery from early this morning is showing a few showers
with some embedded thunderstorms across portions of deep east
Texas, extending to the northeast through central Louisiana and
then into northeast Louisiana. Additionally, there are a few
showers moving across southwest Oklahoma as well. Expecting this
activity to continue through the rest of the night and into the
morning hours.

Upper air analysis from this morning shows a well-defined low
centered over the Nevada/Arizona/Utah state lines. Models show
this upper-level low gradually pushing into the Four Corners
Region through the day today. This feature has already sent one of
many rounds of precipitation to the area, which we saw late Sunday
and into last night. Showers and thunderstorms will begin to
increase across the area late this morning and into the early
afternoon hours. While the majority of the severe weather threat
will remain well to our east, there is a chance for marginally
severe thunderstorms generally west of a line from Natchitoches,
LA north to near Prescott, AR were a Marginal Risk is currently
painted for large hail and damaging winds.

At the same time, stronger thunderstorms are expected to develop
across western Texas and slowly move towards our area as we head
into tonight. Showers and thunderstorms will continue to move
through the area tonight and into the day Tuesday. Models indicate
that there could be an ongoing MCS moving across central and north
Texas early Tuesday morning that will track into our area. This
could bring an additional threat of severe weather during the day
Tuesday with all modes of severe weather possible. The area with
the greatest chance of seeing severe weather on Tuesday will be
across portions of east Texas where SPC currently has painted
a Slight Risk.

In addition to the severe weather chances across the area, there
remains a good chance for moderate to heavy rainfall across the
area. While most of the heaviest rain will hold off till later in
the week, a few storms today and Tuesday will produce locally
heavy rainfall. Will likely need a Flash Flood Watch by Tuesday
afternoon, but will hold off and see what the 12z data indicates
for start times. Temperatures today will range from the mid to
upper 70s for areas along and north of I-30 to the lower 80s
elsewhere. Low temperatures tonight will generally range from the
mid to upper 60s. Look for afternoon high temperatures on Tuesday
to range from the upper 70s to lower 80s once again. /33/

LONG TERM.../Tuesday Night through Sunday Night/

The closed low now entering the Desert SW this morning will open up
over the next day or so as it enters the Cntrl/Srn Rockies Tuesday
night, with the attendant upper trough now progged to dig a bit
farther S into NCntrl Old MX. Strong diffluence will set up ahead of
the trough over OK and much of Cntrl TX, with a 30-40kt Srly LLJ
feeding low level moisture Nwd where one or multiple large clusters
of convection will develop by late afternoon/into the evening while
gradually migrating E into ECntrl TX/SE OK/possibly the adjacent
sections of SW AR by daybreak Wednesday. Moderate MLCapes on the
order of 2000-2500 J/Kg is progged to develop within the moist
sector across Ncntrl/Cntrl and NE TX during the late
afternoon/evening Tuesday, such that the developing convection will
pose a svr threat with damaging winds/hail over these areas. This
may translate ENE across the remainder of E TX and possibly Wrn LA
overnight, although instability remains progged to wane during the
late evening/overnight hours with the stabilizing bndry lyr. The
primary threat will then transition to locally heavy rainfall, which
looks to affect much of E TX/SE OK/adjacent sections of SW AR
overnight, which will fall over nearly saturated grounds from heavy
rainfall which fell late last weekend into the early portions of the
week over much of E TX. Timing discrepancies do arise though with
the 00Z progs with the GFS/Canadian/ECMWF a bit more progressive
with the overnight MCS than the slower NAM, although the ECMWF
suggests much lower QPF than earlier runs. Given the strength of the
LLJ and timing consistencies with the majority of the 00Z progs with
the earlier model runs, have not strayed much from the previous
forecasts and have included heavy rain mention Tuesday night over
the aforementioned areas, but did back off on the higher
(likely/categorical) pops until after 06Z Wednesday for the Wrn half
of the area given the potential slower evolution of the developing
MCS. Have maintained likely/categorical pops Wednesday as the MCS
marches E across the region although weakening during the afternoon
as this complex outruns the area of best large scale forcing ahead
of the upper trough to the W. Storm total QPF's through Wednesday
night still looks to range from 3-5+ inches over E TX, SE OK,
adjacent sections of SW AR and possibly Wrn LA, with isolated higher
amounts in excess of 8 inches over portions of E TX.

What's left of the upper level circulation of the trough should
begin to lift N from Ern Co/OK and TX Panhandles into the Cntrl
Plains, with the Srn portions of the residual trough over S TX
progged to dig father S into Ern MX as it becomes pinched off from
the main upper flow. This will come as upper ridging begins to
amplify N from the SE CONUS into the OH Valley/into much of New
England, which will act to shear apart the remainder of the Srn
Plains/Ern MX trough Thursday through next weekend. The convection
Wednesday should begin to gradually wane Wednesday night as the
ridging to the E tries to advect some drier air back to the WNW.
However, a deep SErly unidirectional flow around the Wrn periphery
of the ridge coupled with diurnal heating should result in sct to
numerous areas of convection developing once again areawide, where
likely and categorical pops were maintained, especially across all
but Scntrl AR/Ern sections of NCntrl LA. While this could result in
localized pockets of heavy rain and training, especially over E TX,
the ridge should begin to build a bit farther W through the Lower MS
Valley Friday, thus maintaining more sct convection than the
widespread which will be observed for much of this week.

Disagreements arise with the extent of convection by late week into
next weekend, with the GFS mostly dry during the period, whereas the
ECMWF and to more extent the Canadian suggest more sct mainly
diurnal convection over much of the region. Have remained more
conservative with pops, lowering the much higher NBM pops down to
chance while confining the mid/high chance pops over SE OK/E TX where
the ridging may be weaker. Did lower pops to slight chance across
the Ern zones Saturday given the model consensus, with a warming
trend commencing by late week into the weekend as the ridge nudges
farther W. Decent model agreement exists that by late weekend, any
convection should be more isolated as the ridge retrogrades farther
W into the Lower MS Valley.

15

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  82  69  84  68 /  80  40  80  70
MLU  81  68  82  68 /  80  50  80  30
DEQ  78  65  79  65 /  80  60  90  90
TXK  78  68  81  68 /  80  40  80  80
ELD  79  65  82  67 /  80  40  80  50
TYR  83  68  82  66 /  80  40  90  90
GGG  81  67  82  67 /  80  40  90  80
LFK  83  69  83  68 /  80  30  80  70

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

33/15/33
Hazardous weather outlook, May 17, 5:11 AM CST, 4 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
611 AM CDT Mon May 17 2021

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-181100-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
611 AM CDT Mon May 17 2021

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and Tonight...

Showers and thunderstorms will increase across the region today,
ahead of an upper level disturbance that will move through the
area. Isolated strong to severe thunderstorms can not be ruled
out, with damaging winds, hail, and brief heavy rainfall possible.
These showers and thunderstorms will diminish this evening with
the departure of this disturbance.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Showers and thunderstorms will again return to the region Tuesday
in advance of an upper level storm system that will progress
through the Southern Rockies and into West Texas and the Oklahoma
Panhandle by midweek. The threat for locally heavy rainfall and
flash flooding will increase Tuesday night and Wednesday across
East Texas, Southeast Oklahoma, portions of Southwest Arkansas and
possibly Western Louisiana, as a complex of showers and
thunderstorms moves into these areas. Some of these storms may
also become severe during the late afternoon through the evening
hours Tuesday, before the heavy rain and flash flood threat
increases across these areas Tuesday night and Wednesday.
Widespread rainfall amounts of three to five inches are expected
this week across these areas this week, with isolated higher
amounts in excess of eight inches possible, especially over East
Texas. This rainfall will result in new rises and possible
flooding on area creeks and bayous, rivers and lakes. This
unsettled weather pattern will continue Thursday and Friday,
before gradually diminishing from east to west this weekend.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters may be needed today across portions
of the region.

15

The radar

The Ft Polk radar (KPOE), 96 km away, was scanning. The volume nearest the first event began at 15:19 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Sabine

When
May 17, 9:17 AM CST to 12:00 PM CST
Where
Sabine County, 0.9 mi E of Brookeland to 1.01 mi WSW of Magasco
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
31.148, -93.985

Highway 87 South in the Yellowpine community and Highway 96 in Brookeland were covered in high water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 949142.